Question - The resource cited below notes “Tessalon (benzonatate) was approved by FDA in 1958 as a prescription treatment for the symptomatic relief of cough in patients over 10 years of age. Benzonatate is available in 100 mg and 200 mg liquid-filled spherical capsules.” What warning was recently issued by FDA regarding benzonatate?
Answer- The cited resource reported “A search of FDA's Adverse Event Reporting System (AERS) database through May 19, 2010 identified 31 cases of overdose associated with benzonatate (median age 18 years, range 1 to 66 years). Common adverse events reported in the overdose cases included cardiac arrest, coma, and convulsion. The quantities ingested ranged from 1 or 2 to 30 benzonatate capsules. Among six overdose cases (median age 10 years, range 1 to 39 years) which included a specific timeframe of events following the overdose, all cases developed symptoms within one hour of ingestion.
Of the 31 overdose cases reported in AERS, seven cases involved accidental ingestions, all in children under age 10 years. Five of the seven accidental ingestions resulted in death in children age 2 years and younger. Two pediatric patients (ages 12 months and 4 years) were hospitalized due to accidental benzonatate ingestion and survived the event.” (https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-death-resulting-overdose-after-accidental-ingestion-tessalon#Additional_Information_Healthcare_Professionals; accessed November 2019)